Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Is it safe to take Ritalin and Tramadol together when suffering from epilepsy?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I am on zonegran seizure medication for two seizures i had from what I think were head injures from crazy deployments while i was in the military but my doc wants to say I am an epileptic. Regardless I have been taking zonegran 200 mg every night for the last year. I was medically released from military abruptly after my last seizure and this bad tank crash in the middle east. I wasn't able to walk for several months and got quickly addicted to the high level pain meds and got help and then have transitioned down to tramadol but now i feel like i am addicted to that even though i am only taking 4 to 6 XXXXXXX a day (the dose prescribed), actually i have only been on 4/day the past week, i know what addiction feels like and when i tried to lower my intake i started to feel the symptoms of withdrawal so naturally i am nervous. Worse off, I have had a hard time transitioning to the civilian world, I am not a dumb girl and i have worked hard my whole life and don't want to be victim to drugs, i graduated from USAFA, have a masters degree in business and a house but i have kinda lost it since i left the only lifestyle i knew and was somewhat thrown out of the military and my family doesn't understand. To make matters worse i went to a civilian therapist doctor who did some crazy tests and thinks I have ADHD and was surprised i was able to get into USAFA, she prescribed me a drug called ritalin but i just did online research after taking my 20 mg of it that ritalin and tramadol have a negative side effect. Worse off i only took 3 tramadol yesterday, took my ritalin today b/c i thought it best to try a drug on a saturday and then saw the web posts about the bad i need to go to an ER??? i have not take my tramadol today yet at all, but i know my body is sweating and i can't tell if its sweating from ritalin or from not taking my two tramadol in the am and my two tramdol in the afternoon? and now i don't want to take any b/c of the ritalin i took. My heart is not racing, i feel fine other than sweating but i can feel my back pain...what should i do? obviously i did not mention to my therapist i was on tramadol which was dumb bc she probably would not have put me on it, and i didn't know her yet and hadn't gotten to the whole addiction part but she also thinks i have anxiety..anyways i wanted to talk to her b/c i have read that suboxone has been used for strong narcotic dependency but i am not sure if it still works for tramadol? what is your opinion. also i read i could have a seizure for stopping cold XXXXXXX on tramadol and not titrating down that true too, I'm kinda freaking out right now
Posted Fri, 21 Mar 2014 in General Health
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! I understand that you are extremely worried. Ritalin and Tramadol both increase the risk of seizures and that is why, should not be combined. Since you seem to be experiencing opioid withdrawal right now and it probably is more than five to six hours after you took Ritalin, you can take one tablet of tramadol now. In my opinion, it will be better for you to take tramadol one tab at a time rather than two. That is, rather than taking two tabs twice daily, you should take one tab four times a day. This will reduce the risk of seizures and make it easier for you to get off tramadol gradually. I would not advise you to go for Suboxone as it is a stronger opioid than tramadol and it is indicated for harm reduction in people who are heavily dependent on heroin or other opioids. Regarding the diagnosis of ADHD, I think you should take a second opinion. Also ask your parents if they ever felt that as a child, you were having problems in paying attention or were hyperactive. If they cannot recall any such issues or any complaints from the school regarding this, then I do not feel that you have ADHD. I hope this helps you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor